Alert archive / California / High Surf Advisories in 2009

High Surf Advisory 2, NWS Eureka, CA

February 10, 2009

NWS Eureka, CA issued this high surf advisory at Feb 10, 2009, 3:16 AM PST. It took effect at Feb 11, 2009, 12:00 AM PST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Feb 10, 2009, 3:16 AM PST (11:16 UTC)
In effect from
Feb 11, 2009, 12:00 AM PST
Expired
Feb 11, 2009, 1:00 PM PST
In force
13 hr
Issued by
NWS Eureka, CA

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS46 KEKA 101116
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
316 AM PST TUE FEB 10 2009

CAZ001-110000-
/O.NEW.KEKA.SU.Y.0002.090211T0800Z-090212T1100Z/
REDWOOD COAST-
316 AM PST TUE FEB 10 2009

...HIGH SURF ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 AM PST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 3 AM PST
THURSDAY. 

A STRONG STORM MOVING TOWARDS NORTHWEST CALIFORNIA WILL GENERATE A
LARGE AND LONG PERIOD NORTHWESTERLY SWELL NEAR 22 FEET. THE SWELL
WILL BEGIN TO IMPACT THE REDWOOD COASTLINE AROUND MIDNIGHT
TONIGHT. BREAKER HEIGHTS OF 23 TO 27 FT ARE EXPECTED...ESPECIALLY
ALONG NORTHWEST FACING BEACHES. THE SWELL WILL FALL BELOW ADVISORY
CRITERIA EARLY THURSDAY MORNING.

THOSE PLANNING ON VISITING AREA BEACHES ARE ADVISED TO STAY CLEAR
OF THE SURF ZONE AND AVOID JETTIES AND LOW LYING AREAS ADJACENT TO
THE BEACH.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$

CAZ002-110000-
/O.NEW.KEKA.SU.Y.0002.090211T1000Z-090212T1100Z/
MENDOCINO COAST-
316 AM PST TUE FEB 10 2009

...HIGH SURF ADVISORY IN EFFECT FROM 2 AM WEDNESDAY TO 3 AM PST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 2 AM WEDNESDAY TO 3 AM PST
THURSDAY. 

A STRONG STORM MOVING TOWARDS NORTHWEST CALIFORNIA WILL GENERATE A
LARGE AND LONG PERIOD NORTHWESTERLY SWELL NEAR 22 FEET. THE SWELL
WILL BEGIN TO IMPACT THE MENDOCINO COASTLINE AFTER MIDNIGHT.
BREAKER HEIGHTS OF 23 TO 27 FT ARE EXPECTED...ESPECIALLY ALONG
NORTHWEST FACING BEACHES. THE SWELL WILL FALL BELOW ADVISORY
CRITERIA EARLY THURSDAY MORNING.

THOSE PLANNING ON VISITING AREA BEACHES ARE ADVISED TO STAY CLEAR
OF THE SURF ZONE AND AVOID JETTIES AND LOW LYING AREAS ADJACENT TO
THE BEACH.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$
2 follow-up statements
000 
WHUS46 KEKA 102316
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
316 PM PST TUE FEB 10 2009

CAZ001-111230-
/O.CON.KEKA.SU.Y.0002.090211T0800Z-090212T1100Z/
REDWOOD COAST-
316 PM PST TUE FEB 10 2009

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
3 AM PST THURSDAY...

A STRONG STORM MOVING TOWARDS NORTHWEST CALIFORNIA WILL GENERATE
A LARGE AND LONG PERIOD NORTHWESTERLY SWELL NEAR 22 FEET. THE
SWELL WILL BEGIN TO IMPACT THE REDWOOD COASTLINE AROUND MIDNIGHT
TONIGHT. BREAKER HEIGHTS OF 23 TO 27 FT ARE EXPECTED...ESPECIALLY
ALONG NORTHWEST FACING BEACHES. THE SWELL WILL FALL BELOW ADVISORY
CRITERIA EARLY THURSDAY MORNING.

THOSE PLANNING ON VISITING AREA BEACHES ARE ADVISED TO STAY CLEAR
OF THE SURF ZONE AND AVOID JETTIES AND LOW LYING AREAS ADJACENT
TO THE BEACH.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$

CAZ002-111230-
/O.CON.KEKA.SU.Y.0002.090211T1000Z-090212T1100Z/
MENDOCINO COAST-
316 PM PST TUE FEB 10 2009

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 2 AM WEDNESDAY TO
3 AM PST THURSDAY...

A STRONG STORM MOVING TOWARDS NORTHWEST CALIFORNIA WILL GENERATE
A LARGE AND LONG PERIOD NORTHWESTERLY SWELL NEAR 22 FEET. THE
SWELL WILL BEGIN TO IMPACT THE MENDOCINO COASTLINE AFTER
MIDNIGHT. BREAKER HEIGHTS OF 23 TO 27 FT ARE EXPECTED...
ESPECIALLY ALONG NORTHWEST FACING BEACHES. THE SWELL WILL FALL
BELOW ADVISORY CRITERIA EARLY THURSDAY MORNING.

THOSE PLANNING ON VISITING AREA BEACHES ARE ADVISED TO STAY CLEAR
OF THE SURF ZONE AND AVOID JETTIES AND LOW LYING AREAS ADJACENT
TO THE BEACH.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$
000 
WHUS46 KEKA 111141
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
341 AM PST WED FEB 11 2009

CAZ001-120000-
/O.NEW.KEKA.SU.W.0001.090211T1900Z-090212T0500Z/
/O.EXT.KEKA.SU.Y.0002.000000T0000Z-090211T1900Z/
REDWOOD COAST-
341 AM PST WED FEB 11 2009

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 11 AM PST THIS
MORNING...
...HIGH SURF WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM
PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 9 PM PST
THIS EVENING. THE HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 11 AM
PST THIS MORNING. 

THE STORM CURRENTLY IMPACTING NORTHWEST CALIFORNIA HAS GENERATED
A LARGE AND LONG PERIOD NORTHWESTERLY SWELL THAT IS IMPACTING THE
REDWOOD COAST. THE SWELL IS EXPECTED TO PEAK NEAR 25 FEET THIS
AFTERNOON. BREAKER HEIGHTS OF 28 TO 32 FT ARE EXPECTED...ESPECIALLY
ALONG NORTHWEST FACING BEACHES. THE SWELL WILL SUBSIDE DURING THE
OVERNIGHT HOURS TONIGHT.

THOSE PLANNING ON VISITING AREA BEACHES ARE ADVISED TO STAY CLEAR
OF THE SURF ZONE AND AVOID JETTIES AND LOW LYING AREAS ADJACENT
TO THE BEACH.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

$$

CAZ002-120000-
/O.NEW.KEKA.SU.W.0001.090211T2100Z-090212T0700Z/
/O.EXT.KEKA.SU.Y.0002.000000T0000Z-090211T2100Z/
MENDOCINO COAST-
341 AM PST WED FEB 11 2009

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST THIS
AFTERNOON...
...HIGH SURF WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM
PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM
PST THIS EVENING. THE HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL
1 PM PST THIS AFTERNOON. 

THE STORM CURRENTLY IMPACTING NORTHWEST CALIFORNIA HAS GENERATED
A LARGE AND LONG PERIOD NORTHWESTERLY SWELL THAT IS IMPACTING THE
MENDOCINO COAST. THE SWELL IS EXPECTED TO PEAK NEAR 25 FEET THIS
AFTERNOON. BREAKER HEIGHTS OF 28 TO 32 FT ARE EXPECTED...ESPECIALLY
ALONG NORTHWEST FACING BEACHES. THE SWELL WILL SUBSIDE DURING THE
OVERNIGHT HOURS TONIGHT.

THOSE PLANNING ON VISITING AREA BEACHES ARE ADVISED TO STAY CLEAR
OF THE SURF ZONE AND AVOID JETTIES AND LOW LYING AREAS ADJACENT
TO THE BEACH.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this high surf advisory went out at Feb 9, 3:00 PM PST, 12 hours 16 minutes earlier.

Area forecast discussion, Feb 9, 3:00 PM PST, 12 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
300 PM PST MON FEB 9 2009

.SYNOPSIS...RAIN AND SNOW SHOWERS WILL CONTINUE OVERNIGHT AS A LOW
PRESSURE SYSTEM MOVES OFF TO THE EAST. A STRONG WINTER STORM WILL
BRING MORE RAIN AND SNOW TO NORTHWEST CALIFORNIA ON TUESDAY AND
WEDNESDAY.

&&

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...PLENTY OF OPEN CELL CU ON
VISIBLE IMAGERY THIS AFTERNOON...WITH EMBEDDED SHOWERS THAT ARE
DIMINISHING IN INTENSITY AND COVERAGE.  SHORT WAVE RIDGING WILL ALLOW
MOSTLY CLEAR SKIES OVER NIGHT PAVING THE WAY FOR ANOTHER COLD MORNING
TOMORROW.  SOME HIGH CIRRUS AHEAD OF THE NEXT STORM SYSTEM MAY HELP
MITIGATE THE TEMPERATURES FROM BOTTOMING OUT.  AS THE NEXT SYSTEM
APPROACHES TOMORROW SOUTH WINDS AHEAD OF THE FRONT WILL BE QUITE
GUSTY WARRANTING A GALE WARNING ACROSS THE WATERS.  PRECIPITATION IN
THE FORM OF RAIN SHOULD REACH THE COAST BY LATE MORNING AND THEN
SPREAD EAST AND SOUTH THROUGHOUT THE REMAINDER OF THE DAY.
EXPECTING THE SOUTH WIND TO HELP MIX OUT MUCH OF THE COLD AIR THAT
WILL LIKELY SETTLE INTO THE INTERIOR VALLEYS KEEPING SNOW LEVELS
FAIRLY HIGH PRIOR TO PRECIPITATION BEGINNING THERE.  BUT AFTER
MIDNIGHT AND TOWARD WEDNESDAY MORNING THE COLD AIR SHOULD BE
SUFFICIENT TO DROP SNOW LEVELS DOWN TO NEAR 2000 FEET.  MODEL
CONSENSUS FOR QPF DURING THIS COLD PERIOD KEEPS THE REGION UNDER
ADVISORY TYPE CRITERIA AT THIS TIME...THUS HAVE ISSUED SUCH.
ANTICIPATING THE SHOWER ACTIVITY TO BE PERSISTENT FOR MOST OF
WEDNESDAY AS WELL GIVEN THE UPPER LOW TRACKING OVER THE REGION.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
UPPER TROUGH CONTINUES TO SLIDE SOUTH WEDNESDAY NIGHT INTO THURSDAY
MAINTAINING SOME SHOWER ACTIVITY.  A WEAK RIDGE WILL BRIEFLY MOVE
OVER THE AREA ON THURSDAY FOLLOWED BY YET ANOTHER COOL PACIFIC STORM
LATE THURSDAY AND FRIDAY.  THIS SYSTEM APPEARS TO BE FAIRLY SIMILAR
TO WEDNESDAYS WITH SNOW LEVELS AROUND 2000 FEET AND MORE SHOWER
ACTIVITY. THE WET PATTERN CONTINUES INTO THE WEEKEND AS SYSTEMS LINE
UP TO THE NORTHWEST.  ENSEMBLE QPF CONFIRMS THE WINTERY PATTERN TO
CONTINUE WELL INTO NEXT WEAK HOWEVER NO SIGNIFICANT (FLOODING TYPE)
RAIN IS EXPECTED...MAINLY COLDER SYSTEMS WITH NUISANCE SNOW.

&&

.AVIATION...ISOLATED SHOWERS WILL CONTINUE OVERNIGHT WITH VFR
CONDITIONS PREVAILING.  A COLD FRONT WILL BRING RAIN BACK TO THE
NORTH COAST BY EARLY TUESDAY AFTERNOON.  SOUTHERLY WINDS WILL
INCREASE LATE TUESDAY MORNING AT THE COASTAL TAF SITES...WITH GUSTS
TO 30 KTS AT ACV AND 35 KTS AT CEC EXPECTED. KL

&&

.MARINE...WINDS WILL BECOME SOUTHERLY EARLY TUESDAY MORNING AND
BECOME STRONG BY LATE MORNING AS A STRONG COLD FRONT APPROACHES THE
WATERS.  MODELS SHOW A SHORT-LIVED PERIOD OF GALES OVER THE NORTHERN
WATERS LATE TUE MORNING THROUGH TUE AFTERNOON.  THE ENP CONTINUES TO
SHOW VERY LARGE LONG-PERIOD NORTHWEST SWELL REACHING THE WATERS
WEDNESDAY.  GIVEN THE CONSISTENCY FROM RUN-TO-RUN IN THE ENP AND THE
AGREEMENT BETWEEN THE STRENGTH AND TRACK OF THE SURFACE LOW IN THE
GFS AND NAM...HAVE GONE CLOSER TO THE ENP WAVE HEIGHTS AND BUMPED
HEIGHTS UP A COUPLE FEET.  SEAS WILL SUBSIDE THROUGH THE DAY
THURSDAY. KL

&&

.EKA WATCHES/WARNINGS/ADVISORIES...

WINTER STORM ADVISORY ZONES 003...004...076 TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT.

HAZARDOUS SEAS WARNING PT ST GEORGE TO CAPE MENDOCINO OUT 60 NM
TUESDAY MORNING THROUGH TUESDAY AFTERNOON.

GALE WARNING PT ST GEORGE TO CAPE MENDOCINO OUT 60 NM TUESDAY
MORNING THROUGH TUESDAY AFTERNOON.

SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS CAPE MENDOCINO TO PT ARENA
OUT 60 NM THROUGH SATURDAY EVENING.

SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS PT ST GEORGE TO CAPE
MENDOCINO OUT 60 NM THROUGH TUESDAY MORNING.

SMALL CRAFT ADVISORY FOR WINDS PT ST GEORGE TO PT ARENA 10-60 NM.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ALL WATERS.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Feb 9, 5:44 AM PST, 21 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
544 AM PST MON FEB 9 2009

CAZ001-002-101345-
REDWOOD COAST-MENDOCINO COAST-
544 AM PST MON FEB 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED SHOWER OR THUNDERSTORM CONTAINING SMALL HAIL IS POSSIBLE TODAY.
CHANCES WILL DIMINISH OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER STORM WILL BRING SHOWERS AND THUNDERSTORMS CAPABLE OF
PRODUCING SMALL HAIL TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. ACCUMULATING
SNOW DOWN TO 1500 FEET NORTH OF KLAMATH WILL ALSO BE POSSIBLE.
ANOTHER STORM SYSTEM WILL ARRIVE THURSDAY NIGHT WITH SIMILAR
WEATHER EXPECTED. THESE STORMS WILL LIKELY HAVE AN ADVERSE IMPACT
ON AREA TRAVEL.

IN ADDITION...BREAKING WAVES IN THE SURF ZONE ABOVE 20 FEET MAY BE
POSSIBLE ON WEDNESDAY. REFER TO SFOSPSEKA FOR ADDITIONAL INFORMATION
AND MONITOR THE LATEST NATIONAL WEATHER SERVICE FORECASTS FOR
UPDATES ON THE WINTER WEATHER.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE
IN EUREKA.

CAZ003-004-076-101345-
NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO INTERIOR-
544 AM PST MON FEB 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER STORM WILL MOVE ACROSS THE AREA STARTING TUESDAY
AFTERNOON. SNOW LEVELS WILL FALL BELOW 3000 FEET ON TUESDAY NIGHT
WITH SNOW ACCUMULATIONS ABOVE 3000 FEET LIKELY TO EXCEED 12
INCHES BY WEDNESDAY AFTERNOON. THESE CONDITIONS WILL ADVERSELY
IMPACT AREA TRAVEL...ESPECIALLY ALONG HIGHWAYS 299 AND 36. YET
ANOTHER STORM WILL BRING RAIN AND SNOW TO THE AREA ON THURSDAY
NIGHT AND FRIDAY. REFER TO SFOSPSEKA FOR ADDITIONAL INFORMATION
AND MONITOR THE LATEST NATIONAL WEATHER SERVICE FORECASTS FOR
UPDATES ON THE WINTER WEATHER.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE
IN EUREKA.

BK

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 3:47 AM PSTHazardous Seas WarningEKA47 hr
Feb 10, 2:30 PM PSTSmall Craft Advisory for WindsEKA35 hr

Nearby

High Surf Advisories in California, 2009Every high surf advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.